Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 87, NWS Birmingham, AL

June 13, 2013Marion County, Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 13, 2013, 5:05 PM CDT for Marion County, Winston County, Alabama. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2013, 5:05 PM CDT (22:05 UTC)
Expired
Jun 13, 2013, 6:00 PM CDT
In force
55 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Marion County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 74 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:20 PM CDTTSTM WND DMG5 Wnw Haleyville, ALPOWER LINES DOWN ON VIRGINIA AVENUE
Jun 13, 5:30 PM CDTTSTM WND DMGWnw Haleyville, ALTREE DOWN NEAR DIME ROAD AND HWY 13 IN HALEYVILLE
Jun 13, 5:30 PM CDTHAIL 0.88Haleyville, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1858 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WUUS54 KBMX 132205
SVRBMX
ALC093-133-132300-
/O.NEW.KBMX.SV.W.0087.130613T2205Z-130613T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 PM CDT THU JUN 13 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARION COUNTY IN NORTHWEST ALABAMA...
  WESTERN WINSTON COUNTY IN NORTHWEST ALABAMA...

* UNTIL 600 PM CDT

* AT 502 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES NORTH OF
  HALEYVILLE...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HALEYVILLE...LYNN...BRINN...NEEDMORE...LAKE BUTTAHATCHEE...
  ASHRIDGE...BRILLIANT AND WINSTON FREE STATE BARN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3431 8750 3399 8722 3399 8764 3401 8783
      3432 8782
TIME...MOT...LOC 2205Z 321DEG 17KT 3435 8766

$$

MA
2 follow-up statements
231 
WWUS54 KBMX 132220
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 PM CDT THU JUN 13 2013

ALC093-133-132300-
/O.CON.KBMX.SV.W.0087.000000T0000Z-130613T2300Z/
MARION AL-WINSTON AL-
520 PM CDT THU JUN 13 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WINSTON AND EASTERN MARION COUNTIES UNTIL 600 PM CDT...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
NEEDMORE...OR NEAR HALEYVILLE...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  HALEYVILLE...LYNN...NEEDMORE...LAKE BUTTAHATCHEE...ASHRIDGE...
  BRILLIANT...WINSTON FREE STATE BARN...DOUBLE SPRINGS...HOUSTON
  RECREATIONAL AREA AND CORINTH REC AREA.

THIS INCLUDES...
US 78 EXIT NUMBER 26...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3431 8750 3399 8722 3399 8764 3401 8783
      3432 8782
TIME...MOT...LOC 2220Z 321DEG 17KT 3429 8761

$$

MA
817 
WWUS54 KBMX 132237
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT THU JUN 13 2013

ALC093-133-132300-
/O.CON.KBMX.SV.W.0087.000000T0000Z-130613T2300Z/
MARION AL-WINSTON AL-
537 PM CDT THU JUN 13 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WINSTON AND EASTERN MARION COUNTIES UNTIL 600 PM CDT...

AT 530 PM CDT...THE PUBLIC REPORTED POWER LINES DOWN IN THE BEAR 
CREEK COMMUNITY. THIS STORM WAS LOCATED NEAR HALEYVILLE...MOVING 
SOUTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  LYNN...ASHRIDGE...LAKE BUTTAHATCHEE...WINSTON FREE STATE BARN...
  DOUBLE SPRINGS...HOUSTON RECREATIONAL AREA...ASHBANK...POPLAR
  SPRINGS...BRILLIANT AND MCDOWELL CAMP GROUNDS.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3430 8750 3399 8722 3399 8724 3400 8724
      3399 8726 3400 8726 3400 8763 3399 8764
      3401 8783 3431 8781
TIME...MOT...LOC 2236Z 341DEG 20KT 3421 8763

$$

MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:09 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 13, 3:09 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT THU JUN 13 2013

.DISCUSSION...

WAITING TO SEE THUNDERSTORM DEVELOP CLOSER TO OUR CWA THIS
AFTERNOON. SOME THUNDERSTORM DEVELOP IS NOW OCCURRING OVER SOUTH
CENTRAL TENNESSEE AND INTO NORTHERN ALABAMA AHEAD OF A COOL
FRONT THAT WILL CONTINUE TO SLIDE SOUTHWARD THROUGH THE EVENING.
INSTABILITY REMAINS HIGH OVER THE AREA THIS AFTERNOON AND EVENING
BUT WE NEED A BETTER TRIGGER MECHANISM TO GET THINGS GOING.

THERE ARE STILL SOME LIMITING FACTORS IN PLACE THAT COULD HINDER
MORE IN THE WAY OF WIDESPREAD SEVERE STORMS. THE AMOUNT OF MEAN
MOISTURE THROUGHOUT THE ENTIRE SOUNDING PROFILE IS LACKING.
THEREFORE TEND TO THINK THERE WILL BE MORE OF A SCATTERED BROKEN
LINE THAN ONE SOLID LINE OF STORMS. THERE IS ALSO ONLY WEAK
CONVERGENCE ALONG THE FRONT AS IT COMES THROUGH. SOME OF THE HIGH
RESOLUTION MODELS ARE ALSO BACKING OFF A LITTLE WITH RESPECT TO
WIDESPREAD COVERAGE...SOME ARE NOT. POPS WILL BE ADJUSTED TO
BETTER FIT THE LATEST RADAR TRENDS AND GUIDANCE. EVEN THOUGH THERE
ARE SOME LIMITING FACTORS...ANY STORMS THAT DEVELOP WILL STILL
HAVE THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL.

AS THE WEATHER MOVES THROUGH THE STATE TONIGHT...SLIGHTLY DRIER
AND COOLER AIR WILL PUSH IN FROM THE NORTH WITH MORE COMFORTABLE
TEMPERATURES THROUGH THE WEEKEND. RAIN CHANCES INCREASE NEXT WEEK
AS ANOTHER COOL FRONT SLIDES INTO THE STATE AND STALLS.
TEMPERATURES NEXT WEEK LOOK VERY NORMAL WITH HIGHS CLOSE TO 90 AND
LOWS CLOSE TO 70.

88

&&

.AVIATION...
18Z TAF DISCUSSION.

NO MAJOR CHANGES MADE TO THE ONGOING AVIATION FORECAST. STORMS
HAVE NOW BEGUN TO DEVELOP AHEAD OF THE COLD FRONT ACROSS TN AND
WILL PUSH SOUTHWARD THRU THE DAY. WITH THE STORMS STILL NORTH OF
THE STATE AND IN THE DEVELOPMENT STAGE...WILL NOT MAKE ANY ADJUSTMENTS
TO TSRA TIMING UNTIL THEY AT LEAST ENTER NORTH AL WHEN A BETTER
MOTION/SPEED CAN BE ATTAINED. LOOK FOR TS TO AFFECT MOST...IF NOT
ALL...TERMINALS AT SOME POINT DURING THE LATE AFTN AND EVNG.
STRONG WINDS AND HAIL MAY ACCOMPANY SOME STORMS...WHILE BRIEF
HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING WILL BE
MORE PREVALENT.

ACTIVITY WILL COME TO AN END FROM NORTH TO SOUTH AS THE FRONT
PASSES THRU. CIGS SHOULD REMAIN VFR THRU THE PERIOD...WITH REDUCED
VIS WITHIN TSTORMS. WINDS WILL BE OUT OF THE WEST PRIOR TO FRONTAL
PASSAGE...WITH WINDS SHIFTING TO THE NW AFTERWARD. SPEEDS OF
10-15 KTS WITH HIGHER GUSTS WILL BE COMMON AT EACH TERMINAL UNTIL
THE STORMS/FRONT PASS THRU. PATCHY FOG MAY BE POSSIBLE OVERNIGHT
IF WINDS BECOME LIGHT ENOUGH.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  86  62  90  65 /  20   0   0   0   0
ANNISTON    68  88  63  90  67 /  30   0   0   0   0
BIRMINGHAM  68  88  66  91  69 /  20   0   0   0   0
TUSCALOOSA  70  90  66  93  70 /  30   0   0   0   0
CALERA      70  89  66  91  69 /  30   0   0   0   0
AUBURN      72  87  68  90  68 /  60   0   0   0   0
MONTGOMERY  74  92  67  94  70 /  60   0   0   0   0
TROY        74  91  68  92  69 /  60   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: BIBB...FAYETTE...GREENE...HALE...JEFFERSON...LAMAR...
MARENGO...MARION...PERRY...PICKENS...SHELBY...SUMTER...
TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Jun 13, 4:55 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT THU JUN 13 2013

ALZ011>015-017>050-142200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
455 PM CDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HOT AND HUMID CONDITIONS WILL CONTINUE THIS AFTERNOON SOUTH OF A
COLD FRONT. HEAT INDEX VALUES WILL BE AROUND 105 DEGREES GENERALLY
WEST OF INTERSTATE 65.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
THROUGH THE EVENING AS A COLD FRONT MOVES SOUTHWARD ACROSS THE AREA.
THE THREATS INCLUDE DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL.
THIS SEVERE THREAT IS EXPECTED TO CONTINUE TO PUSH SOUTHWARD ACROSS
THE AREA THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON AND EVENING.

08

In the hours before

Special weather statement, Jun 13, 4:42 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CDT THU JUN 13 2013

ALZ011-014-132230-
MARION AL-WINSTON AL-
442 PM CDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON AND EASTERN MARION
COUNTIES UNTIL 530 PM CDT...

AT 440 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF HARTSELLE
TO 6 MILES SOUTHEAST OF MOULTON TO 10 MILES NORTH OF ASHRIDGE TO 9
MILES NORTHWEST OF HALEYVILLE...AND MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HALEYVILLE...
  LYNN...
  ARLEY...
  BRINN...
  BRUSHY LAKE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3430 8711 3399 8711 3401 8793 3432 8792
TIME...MOT...LOC 2142Z 326DEG 29KT 3444 8707 3439 8723
          3436 8743 3435 8768

MA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:05 AM CDTHeat AdvisoryBMXBibb, Fayette, Greene, Hale, Jefferson, Lamar and 9 more14 hr
Jun 13, 4:42 PM CDTSpecial Weather StatementBMXMarion, Winston48 min
Jun 13, 5:48 PM CDTSpecial Weather StatementBMXBlount, Etowah42 min
Jun 13, 6:00 PM CDTSpecial Weather StatementBMXWalker45 min
Jun 13, 6:29 PM CDTSpecial Weather StatementBMXCalhoun, St. Clair61 min
Jun 13, 6:35 PM CDTSpecial Weather StatementBMXFayette, Lamar40 min
Jun 13, 6:38 PM CDTSpecial Weather StatementBMXCherokee37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.